Colorado, 2009

Winter Storm and Winter Weather in Colorado, March 26 to 27, 2009

March 26 to 27, 2009 · NWS BOU · 6 events in 6 counties and zones

A winter storm brought heavy snow to much of the region as a potent low pressure system dropped out of the Pacific Northwest, and tracked through the Four Corners region and into Southeast Colorado. As a result, significant snowfall occurred across most of North-Central and Northeast Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to much of the region as a potent low pressure system dropped out of the Pacific Northwest, and tracked through the Four Corners region and into Southeast Colorado. As a result, significant snowfall occurred across most of North-Central and Northeast Colorado. The heaviest snowfall occurred in and near the Front Range Foothills and Palmer Divide as a deep east to northeasterly upslope flow developed.

In the North-Central Mountains storm totals included: 12.5 inches at Williams Park Snotel, 12 inches at Echo Lake, 11.5 inches at Rough and Tumble Snotel, 11 inches at the Deadman Hill, 8.5 inches at Zirkel Snotel and 8 inches at Bear Lake State Park.

In the Front Range Foothills and South Park storm totals included: 24 inches at Eldorado Springs, 21 inches, 2 miles southwest of Golden; 20.5 inches at Genessee, 18 inches, 3 mile southeast of Pinecliffe; 16 inches, 5 miles west-southwest of Hartsel and Stontia Springs Dam; 15 inches at Roxborough State Park, 14.5 inches at Nederland and 6 miles southwest of Evergreen, 14 inches, 3 miles southwest of Conifer; 13 inches at Evergreen, 12 inches at Fairplay and 3 miles southeast of Indian Hills; 11.5 inches at Gross Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 25, 2:40 PM MST, 9 hours 20 minutes earlier.

Area forecast discussion, Mar 25, 2:40 PM MST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED MAR 25 2009

.SHORT TERM...THIS SNOW FORECAST IS NOT QUITE A SLAM DUNK...BUT
PRETTY CLOSE. FCST TEAM HERE AT THE OFFICE TRIED TO FIND REASONS WHY
WE WOULDN/T SEE SIGNIFICANT SNOWFALL ACROSS THE CWFA NEXT 24 HOURS.
COULD COME UP WITH ONLY A FEW POSSIBILITIES SUCH AS IF THE 700-500
LOW TRACKS FARTHER SOUTH UPSLOPE WOULD BE WEAKER/NOT AS DEEP...SO
SNOW AMTS COULD BE MUCH LESS. HOWEVER THE LATEST MODEL RUNS ACTUALLY
SHOW THE UPPER TAKING A MORE NORTHERLY TRACK ALONG THE COLORADO/NEW
MEXICO BORDER. THEN THERE/S THE TEMPERATURE ON THURSDAY...WHICH THE
18Z/NAM SHOWS 850 TEMPS ON THE PLAINS REMAINING ABOVE FREEZING UNTIL
MIDDAY THURSDAY. BUT THAT FLIES IN THE FACE OF THE NAM WIND AND PRES
FIELDS WHICH INDICATE THE ARRIVAL OF A STRONG FRONTAL SURGE IN THE
DENVER AREA AROUND MID-MORNING. NAM ALSO INDICATES STG 850-500MB QG
ASCENT OVER NERN COLORADO MID-MORNING TO MID-AFTERNOON AS THE 700 MB
LOW PRES CENTER PASSES OVER SERN COLORADO. THE OTHER FCST MODELS AT
OUR DISPOSAL SHOW SIMILAR FEATURES WITH THE BEST SYNOPTIC SCALE AND
OROGRAPHIC LIFT WEST OF THE CONTINENTAL DIVIDE TONIGHT AND EAST OF
THE DIVIDE DURING THE DAY THURSDAY. CONSEQUENTLY HAVE ALREADY
UPGRADED THE WINTER STORM WATCH TO A WARNING FOR ALL BUT NORTH AND
MIDDLE PARK ZONES FOR LATE TONIGHT THROUGH 12Z/FRIDAY. WILL GO AHEAD
AND ISSUE A WINTER WEATHER ADVISORY FOR THESE TWO ZONES SHORTLY.
PAST FEW DAYS BIGGEST QUESTION HAS BEEN WHEN WILL ACCUMULATING
SNOWFALL BEGIN AND END.  IT WAS REALLY NEVER IN DOUBT WHEN THE
HEAVIEST SNOWFALL AND STRONGEST WINDS WOULD OCCUR. ON THE PLAINS IT
STILL LOOKS LIKE FROM 18Z/THU TO 06Z/FRI. MODEL WIND FIELDS INDICATE
N-NELY WINDS OF 20-30KTS WITH HIGHER GUSTS TO AROUND 40KT
POTENTIALLY CREATING NEAR BLIZZARD CNDTNS IN THE AREA IMMEDIATELY
EAST OF I-25 AND OVER THE PALMER DIVIDE S-SE OF DENVER IN THE
AFTERNOON. WILL REFRAIN FROM TRYING TO LIST ALL THE SNOW AMOUNTS
EXPECTED BY 00Z/FRI. WILL LEAVE THAT TO THE FORECAST AND WINTER
STATE WARNING STATEMENT.

.LONG TERM...MAIN CONCERN WILL BE THE CONTINUED FOR HEAVY SNOWFALL
THRU THURSDAY NIGHT AND ANY LINGERING EFFECTS THROUGH FRIDAY. MODELS
ARE VERY SIMILAR THRU 06Z THURSDAY WITH THE UPPER LOW ACROSS NW NEW
MEXICO. MODELS DIVERGE THEREAFTER WITH THE GFS FURTHEST SOUTH AND
MOST PROGRESSIVE WHILE THE NAM IS SLOWER AND A BIT FURTHER NORTH.
REGARDLESS OF THE STORM TRACKS...THE MODELS ARE SHOWING WIDESPREAD
HEAVY SNOW OVER MUCH OF THE CWA FOR THU AFTN THROUGH AT LEAST
MIDNIGHT. EVERYTHING CONTINUES TO POINT TO A MAJOR SNOW PRODUCER
WITH STRONG N-NE FLOW THROUGH ABOUT 550MB AND 700MB WINDS OF 25-35KT
AND STEEP LOW LVL LAPSE RATES. VERTICAL VELOCITY FIELDS SHOW STRONG
UPWARD FORCING AT ALL LVLS WITH A GRADUAL DECREASING TREND TOWARDS
FRI AM AS THE LOW PULLS A BIT FURTHER AWAY. LOCAL SNOW MODEL YIELDS
UPWARDS OF 2 FT OF SNOW OVER THE FOOTHILLS...GIVEN THE HIGHER
DENSITY SNOW WITH THE FORCING. THIS MATCHES FAIRLY GOOD WITH THE
HIGHER OUTPUT OF THE NAM. EVEN THE FURTHER SOUTH TRACK OF THE GFS
STILL GIVES 15 INCHES OF SNOW OVER  A GOOD CHUCK OF THE PLAINS. WILL
BOOST SNOW AMOUNTS UPWARDS FROM PREVIOUS PACKAGE...BUT WILL STAY ON
THE CONSERVATIVE SIDE FOR THE TIME...ESP BELOW THE HIGHER NAM
AMOUNTS OF OVER 30 INCHES OVER THE FOOTHILLS. NOT TO SAY IT WONT
HAPPEN...BUT WOULD BE ON THE LOWER PROBABILITIES OF OCCURRENCE.
SNOWFALL RATES COULD APPROACH 2 INCHES/HR WITH THE HEAVIER SNOW THU
AFTN/EVENING. THE STRONG NORTHERLY WINDS OF 20-35KT WILL ALSO CREATE
BLOWING AND DRIFTING SNOW THUR NITE. THE SNOW AMOUNTS OVER THE FAR
NERN PLAINS MAY BE MARGINAL FOR HEAVY SNOW BUT GIVEN THE STRONG
WINDS...EXPECT PROBLEMS THERE AS WELL.

GIVEN THE TIMING DIFFERENCES AT THE BACK END OF THE STORM WONT MAKE
ANY CHANGES TO THE ENDING PERIOD OF THE HILITES DUE TO HIGHER
UNCERTAINTY IN THOSE PERIODS. IF STORM IS A BIT SLOWER LIKE THE
NAM...HILITES MAY NEED TO BE EXTENDED OVER THE PALMER DIVIDE REGION.

BEYOND OUR BREWING STORM FOR THURSDAY...LONG RANGE MODELS SHOW
ANOTHER STORM FOR LATE SUNDAY...BUT APPEARS THIS STORM WILL COME
ACROSS AS AN OPEN WAVE. INTRODUCED ISOLATED POPS OVER THE PLAINS FOR
SUNDAY NIGHT. THE GFS OFFERS UP AN EVEN STRONGER STORM FOR NEXT
WEDNESDAY TIME FRAME...HOWEVER THE EUROPEAN HAS A FAST...ZONAL FLOW
FOR THE SAME TIME PERIOD. ADDED A SLIGHT CHC OVER THE PLAINS FOR
GOOD MEASURE.

&&

.AVIATION...VFR CONDITIONS WITH ISOLATED LIGHT RAIN AND SNOW SHOWERS
IN THE DENVER AREA THROUGH MIDNIGHT...THEN WATCH FOR LOWERING
CEILINGS WITH SCATTERED SNOW SHOWERS DEVELOPING AFTER MIDNIGHT. ON
THURSDAY EXPECT TO SEE SNOW SPREADING OUT ACROSS THE I-25 URBAN
CORRIDOR...THEN AN INCREASE IN SNOWFALL INTENSITY AND WIND SPEEDS
WITH THE PASSAGE OF A STRONG COLD FRONT AROUND MID-MORNING.
ANTICIPATE LIFR CIGS AND VSBYS DUE TO PERIODS OF MODERATE TO HEAVY
SNOWFALL AND CONSIDERABLE BLOWING SNOW IN THE AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...

...WINTER STORM WARNING...LATE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT FOR ZONES 31..33..34

...WINTER STORM WARNING THURSDAY AND THURSDAY NIGHT FOR ZONES 35>51.

...WINTER WEATHER ADVISORY...LATE TONIGHT TO 6 PM MDT THURSDAY FOR
   NORTH AND MIDDLE PARKS...ZONES 30 AND 32.

BAKER/ENTREKIN
Hazardous weather outlook, Mar 25, 11:05 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1205 PM MDT WED MAR 25 2009

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1205 PM MDT WED MAR 25 2009

...STRONG WINTER-LIKE STORM TAKING AIM ON NORTHEAST COLORADO LATER
TONIGHT THROUGH THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME WINGSPREAD AND HEAVY AT TIMES IN THE HIGH COUNTRY
OF NORTH CENTRAL COLORADO LATE TONIGHT AS A POTENT WINTER-LIKE
STORM SYSTEM MOVES INTO THE FOUR CORNER AREA. WHILE SCATTERED SNOW
SHOWERS ARE EXPECTED TO DEVELOP IN THE FRONT RANGE FOOTHILLS AND ON
THE NEARBY PLAINS TOWARDS MORNING. STRONG AND GUSTY SOUTHWEST WINDS
ARE LIKELY TO PRODUCE AREAS OF BLOWING SNOW PARTICULARLY ON THE HIGH
MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL BE WIDESPREAD ACROSS THE ENTIRE AREA BY MIDDAY
THURSDAY WITH SNOW BECOMING HEAVY AT TIMES THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT ACROSS THE FRONT RANGE FOOTHILLS AND PLAINS.
SNOWFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE HEAVIER SNOW.
NORTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH BY AFTERNOON WITH
BLOWING AN DRIFTING SNOW. SNOW WILL BEGIN TO DIMINISH LATE THURSDAY
NIGHT AND FRIDAY MORNING.

EXPECT 1 TO 2 FEET OF SNOW ACROSS THE EAST SLOPE OF THE
MOUNTAINS...FOOTHILLS AND PALMER DIVIDE REGION. THE URBAN CORRIDOR
CAN EXPECT 8 TO 15 INCHES...WHILE 5 TO 10 INCHES ARE POSSIBLE OVER
THE FAR NORTHEAST PLAINS.

EXPECT EXTREME WINTER DRIVING CONDITIONS AS ROADS WILL BECOME
SNOWPACKED WITH POOR VISIBILITIES. THIS WILL RESULT IN POOR DRIVING
CONDITIONS AND POSSIBLE ROAD CLOSURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
March 26, 12:00 AM MST to March 27, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 26, 12:00 AM MST to March 27, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 26, 12:00 AM MST to March 27, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 26, 5:00 AM MST to March 27, 5:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 26, 5:00 AM MST to March 27, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, C & Se Park County

When
March 26, 5:00 AM MST to March 27, 5:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154125, 154127, 154128, 154129, 154131, 154133.